Nebraska, 2007

Winter Storm in Nebraska, February 12 to 13, 2007

February 12 to 13, 2007 · NWS OAX · 7 events in 7 counties and zones

An upper level disturbance tracked just south of Nebraska bringing widespread snowfall of 3 to 5 inches to eastern Nebraska. The heaviest snow fell across southeast Nebraska where 6 to 8 inches was common.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper level disturbance tracked just south of Nebraska bringing widespread snowfall of 3 to 5 inches to eastern Nebraska. The heaviest snow fell across southeast Nebraska where 6 to 8 inches was common. The snow was accompanied by north winds that increased to 15 to 30 mph which lowered wind chill values down into the single digits. The snow was preceded by a period of freezing drizzle or light freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 12, 2:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 12, 2:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
215 PM CST MON FEB 12 2007

.DISCUSSION...
SNOW AND ANOTHER ROUND OF ARCTIC AIR MAIN FOCUS IN THE SHORT TERM.

REGIONAL RADARS SHOWING TWO AREAS OF PRECIP MOVING TOWARD THE CWA AT
19Z. ONE ACROSS CENTRAL NEBRASKA ASSOCIATED WITH MID LEVEL SHORT
WAVE AND THE SECOND OVER KANSAS ASSOCIATED WITH ISENTROPIC LIFT
AHEAD OF SOUTHERN PLAINS SURFACE LOW. SNOW EXPECTED TO DEVELOP AND
OVERSPREAD THE AREA BY LATE AFTERNOON AS VERTICAL MOTION FIELD
INCREASES WITH THE APPROACHING SHORT WAVE. 18Z RUC LIMITS ISENTROPIC
FORCING TO ALONG AND SOUTH OF THE NEBRASKA KANSAS BORDER DURING THE
AFTERNOON AND WITH CURRENT SURFACE TEMPERATURES IN THE MID 30S A
PERIOD OF MIXED RAIN SLEET AND SNOW LIKELY BEFORE CHANGING TO ALL
SNOW BY EVENING THERE IN THE SOUTHERN PART OF THE CWA AS DYNAMIC
COOLING AND COLDER SURFACE AIR COMBINE TO DROP TEMPERATURES IN THE
LOWER LAYERS. SNOW ADVISORY CHANGED TO WINTER WEATHER ADVISORY
EARLIER AND WILL CONTINUE THAT HEADLINE FOR THIS FORECAST. LATEST
INDICATIONS STILL LOOKING FOR 3 TO 5 INCH SNOWFALL ACROSS THE AREA
BY TUESDAY MORNING WITH MAIN PERIOD OF ACCUMULATION EXPECTED THIS
EVENING THROUGH ABOUT MIDNIGHT.

ARCTIC AIR FOLLOWS BEHIND THIS SYSTEM ON TUESDAY WITH VERY COLD
TEMPERATURES ACROSS THE REGION THROUGH THURSDAY AS HIGH CENTER DROPS
SOUTH INTO THE CENTRAL PLAINS. CONTINUED TO TREND TEMPERATURES
TOWARD THE COLDER GFS WITH COLDEST READINGS EXPECTED THURSDAY
MORNING AS CENTER OF THE HIGH SETTLES ACROSS THE AREA.

IN THE EXTENDED RETURN FLOW SETS UP BY THE BEGINNING OF THE PERIOD
AS SFC HI PRES SHIFTS SEWD INTO MISSOURI AND ARKANSAS. THIS SHOULD
GIVE US A QUICK WARM UP AS STRONG WARM AIR ADVECTION MOVES IN.
NORTHWESTERLY FLOW ALOFT CONTINUES AND A SHORTWAVE TROF AND ITS
ASSOCIATED SFC LOW PUSH THRU THE NRN PLAINS THRU THE DAY FRIDAY. SFC
COLD FRONT PUSHES INTO THE FORECAST AREA BY FRIDAY NIGHT AND MODELS
HAVE BEEN FAIRLY CONSISTENT AT THIS SO WILL INCREASE TO CHANCE POPS
FOR SNOW. WL COOL DOWN BRIEFLY ON SATURDAY BEFORE A MUCH STRONGER
WARM PUSH ON SUNDAY AND MONDAY. HIGHS IN THE 40S QUITE POSSIBLE BY
MONDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM CST
     TUESDAY FOR NEZ015-034-045-052-053-067-068-090>093.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR NEZ011-012-
     016>018-030>033-042>044-050-051-065-066-078-088-089.

IA...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM CST
     TUESDAY FOR IAZ043-055-056-069-079-080-090-091.

&&

FOBERT/GRIFFIS
Hazardous weather outlook, Feb 12, 11:00 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1100 AM CST MON FEB 12 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1100 AM CST MON FEB 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTERY MIX OF SNOW...LIGHT FREEZING RAIN AND DRIZZLE IS EXPECTED
TO CHANGE TO SNOW OVER MOST OF THE AREA BY LATE THIS AFTERNOON OR
EARLY EVENING. THE COMBINATION OF MIXED PRECIPITATION WILL CAUSE
UNTREATED ROADS AND SIDEWALKS TO BE SLICK.

AN UPPER LEVEL DISTURBANCE WILL BRING ACCUMULATING SNOW TO THE
AREA FOR TONIGHT. SNOWFALL AMOUNTS ARE EXPECTED TO RANGE FROM
3 TO 6 INCHES AT MOST LOCATIONS. NORTH WINDS SHOULD INCREASE
TONIGHT...AND MAY CAUSE SOME AREAS OF REDUCED VISIBILITY WITH
BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SNOW IS EXPECTED TO END IN EASTERN NEBRASKA BY MID MORNING
TUESDAY...BUT MAY LINGER IN PARTS OF SOUTHWEST IOWA INTO EARLY
AFTERNOON.

VERY COLD AIR WILL SPILL INTO NEBRASKA AND IOWA TUESDAY AND TUESDAY
NIGHT. LOW TEMPERATURES BELOW ZERO ARE EXPECTED TUESDAY NIGHT...
WITH WIND CHILLS TUESDAY NIGHT AND WEDNESDAY MORNING MAINLY IN THE
10 BELOW TO 25 BELOW ZERO RANGE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Saline

When
February 12, 4:00 PM CST to February 13, 3:00 PM CST
Where
Saline forecast zone
Reported by
Emergency Manager
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Snow began falling during the late afternoon on 2/12/07 and quickly increased in intensity through the evening hours. By the time it decreased to flurries on the 13th, emergency management reported that snowfall of around 6 inches fell throughout the county. Considerable drifting snow was reported as north winds increased to 15 to 25 mph. The combination of snow and wind caused most schools to be closed on the 13th. The snow was preceded by a period of freezing drizzle or light freezing rain.

Winter Storm, Jefferson

When
February 12, 4:00 PM CST to February 13, 4:00 PM CST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Snow began falling during the late afternoon on 2/12/07 and quickly increased in intensity through the evening hours. By the time it decreased to flurries on the 13th, emergency management reported that snowfall of around 6.5 inches fell in Fairbury with 8 inches measured in Diller. Considerable drifting snow was reported as north winds increased to 15 to 25 mph. The combination of snow and wind caused most schools to be closed on the 13th. The snow was preceded by a period of freezing drizzle or light freezing rain.

Winter Storm, Gage

When
February 12, 4:00 PM CST to February 13, 4:00 PM CST
Where
Gage forecast zone
Reported by
Official NWS Observations
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Snow began falling during the late afternoon on 2/12/07 and quickly increased in intensity through the evening hours. By the time it decreased to flurries on the 13th, 5 to 8 inches of snow fell over most of the county. Diller...just west of the county line southwest of Beatrice reported 8 inches...and the Beatrice area had 5 to 6 inches. Considerable drifting snow was reported as north winds increased to 15 to 25 mph. The combination of snow and wind caused most schools to be closed on the 13th. The snow was preceded by a period of freezing drizzle or light freezing rain.

Winter Storm, Johnson

When
February 12, 5:00 PM CST to February 13, 5:00 PM CST
Where
Johnson forecast zone
Reported by
Official NWS Observations
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Snow began falling during the late afternoon on 2/12/07 and quickly increased in intensity through the evening hours. By the time it decreased to flurries on the 13th, it was estimated by radar and surrounding observations from adjacent counties that around 6 inches fell over much of the county. Considerable blowing and drifting snow was reported into the afternoon hours on the 13th as north winds increased to 15 to 25 mph. The combination of snow and wind caused most schools to be closed on the 13th. The snow was preceded by a period of freezing drizzle or light freezing rain.

Winter Storm, Pawnee

When
February 12, 5:00 PM CST to February 13, 5:00 PM CST
Where
Pawnee forecast zone
Reported by
COOP Observer
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

Snow began falling during the late afternoon on 2/12/07 and quickly increased in intensity through the evening hours. By the time it decreased to flurries on the 13th, around 6 inches fell over most of the county. A co-op observer in Pawnee City reported 6 inches.|Considerable blowing and drifting snow was reported into afternoon on the 13th as north winds increased to 15 to 25 mph. The combination of snow and wind caused most schools to be closed on the 13th. The snow was preceded by a period of freezing drizzle or light freezing rain.

Winter Storm, Richardson

When
February 12, 5:00 PM CST to February 13, 5:00 PM CST
Where
Richardson forecast zone
Reported by
COOP Observer
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Snow began falling during the late afternoon on 2/12/07 and quickly increased in intensity through the evening hours. By the time it decreased to flurries on the 13th, around 6 to 7 inches fell over most of the county. A co-op observer in Shubert reported a little over 7 inches while 6 inches was measured at the airport in Falls City. Considerable blowing and drifting snow was reported into the afternoon hours on 2/13 as north winds increased to 15 to 25 mph. The combination of snow and wind caused most schools to be closed on the 13th. The snow was preceded by a period of freezing drizzle or light freezing rain.

Winter Storm, Nemaha

When
February 12, 6:00 PM CST to February 13, 5:00 PM CST
Where
Nemaha forecast zone
Reported by
COOP Observer
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Snow began falling during the late afternoon on 2/12/07 and quickly increased in intensity through the evening hours. By the time it decreased to flurries on the 13th, around 6 to 7 inches fell over most of the county. A co-op observer in Auburn reported nearly 7 inches. Considerable blowing and drifting snow was reported into the afternoon hours on the 13th as north winds increased to 15 to 25 mph. The combination of snow and wind caused most schools to be closed on the 13th. The snow was preceded by a period of freezing drizzle or light freezing rain.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7911, 7912, 7913, 7914, 7915, 7917, 7916.